Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 10, NWS Fort Worth, TX

October 9, 2018Coryell County, Lampasas County, Texas

NWS Fort Worth, TX issued this tornado warning at Oct 9, 2018, 5:33 AM CDT for Coryell County, Lampasas County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 5:33 AM CDT (10:33 UTC)
Expired
Oct 9, 2018, 6:15 AM CDT
In force
42 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Coryell County, TX, Lampasas County, TX

The radar

The Ft Hood radar (KGRK), 78 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WFUS54 KFWD 091033
TORFWD
TXC099-281-091115-
/O.NEW.KFWD.TO.W.0010.181009T1033Z-181009T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
533 AM CDT TUE OCT 9 2018

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Southwestern Coryell County in central Texas...
  Southeastern Lampasas County in central Texas...

* Until 615 AM CDT.
    
* At 533 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Kempner, or near Copperas Cove, moving north at 20
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Copperas Cove around 555 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3131 9807 3130 9792 3120 9783 3103 9798
      3103 9803
TIME...MOT...LOC 1033Z 196DEG 17KT 3108 9799 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Carlaw
3 follow-up statements
274 
WWUS54 KFWD 091045
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
545 AM CDT TUE OCT 9 2018

TXC099-281-091115-
/O.CON.KFWD.TO.W.0010.000000T0000Z-181009T1115Z/
Coryell TX-Lampasas TX-
545 AM CDT TUE OCT 9 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
SOUTHWESTERN CORYELL AND SOUTHEASTERN LAMPASAS COUNTIES...
    
At 544 AM CDT, a severe thunderstorm capable of producing a tornado 
was located 5 miles northwest of Copperas Cove, moving north at 25 
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Coryell and southeastern Lampasas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3125 9787 3110 9797 3109 9802 3131 9804
      3130 9792
TIME...MOT...LOC 1044Z 190DEG 21KT 3115 9798 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Carlaw
494 
WWUS54 KFWD 091054
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
554 AM CDT TUE OCT 9 2018

TXC281-091103-
/O.CAN.KFWD.TO.W.0010.000000T0000Z-181009T1115Z/
Lampasas TX-
554 AM CDT TUE OCT 9 2018

...THE TORNADO WARNING FOR SOUTHEASTERN LAMPASAS COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3116 9796 3123 9802 3131 9804 3130 9792
      3125 9787
TIME...MOT...LOC 1053Z 191DEG 22KT 3122 9797 

$$

TXC099-091115-
/O.CON.KFWD.TO.W.0010.000000T0000Z-181009T1115Z/
Coryell TX-
554 AM CDT TUE OCT 9 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
SOUTHWESTERN CORYELL COUNTY...
    
At 553 AM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Copperas Cove, moving north at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Coryell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3116 9796 3123 9802 3131 9804 3130 9792
      3125 9787
TIME...MOT...LOC 1053Z 191DEG 22KT 3122 9797 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Carlaw
167 
WWUS54 KFWD 091118
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
618 AM CDT TUE OCT 9 2018

TXC099-091128-
/O.EXP.KFWD.TO.W.0010.000000T0000Z-181009T1115Z/
Coryell TX-
618 AM CDT TUE OCT 9 2018

...THE TORNADO WARNING FOR SOUTHWESTERN CORYELL COUNTY HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3116 9796 3123 9802 3131 9804 3130 9792
      3125 9787
TIME...MOT...LOC 1118Z 196DEG 17KT 3132 9794 

$$

Carlaw

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:38 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 9, 3:38 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
338 AM CDT Tue Oct 9 2018

.SHORT TERM...
/Today and Tonight/

The upper level trough is starting to swing more towards a
negative tilt tonight with widespread showers and storms
continuing across mainly the western half of the state. By
daybreak, we expect this activity will already be in our western
counties with isolated to scattered rain activity occurring east
of this area. Instability has been increasing across our
southwestern zones as the low level jet increases in that area,
and we anticipate some of this increased instability will continue
to spread north during the early morning hours. So as these
storms move into our western areas, a severe weather threat will
exist, in particular in areas that are not disturbed by outflow
boundaries.

Model guidance tonight continues to suffer with the smaller scale
trends and timing of convective evolution today, but there is an
overall agreement that the morning complex of storms will push
farther east across the region than previously thought, and a
second round of storms will develop later in the day/evening.
Severe storms will be possible along and ahead of the leading edge
of the morning complex as instability continues to increase
through the morning hours. Instability will be greatest along and
south of I-20 and this may be where the higher threat for severe
storms will be. We will carefully be analyzing mesoscale
properties and radar trends to anticipate where the greatest
threat for severe storms will be located. As the complex of storms
continues east in the afternoon hours, the severe weather threat
may also continue, but a weakening of the line is expected as the
low-level jet weakens and the complex moves further away from the
upper level trough. However, this will not be the end of the rain
as most models indicate another round of convection will develop
sometime in the late afternoon and early evening hours. This
second round may form along the front as it starts to enter our
region. The atmosphere may be too worked over by this time to
support an additional threat for severe storms, but the threat
cannot be completely discounted at this time and will depend on
how far east and how extensive the morning complex of rain tracks.
It's possible the threat this evening could be limited to our
eastern counties. The final round of storms is expected to move
pretty swiftly east with the front and exit the region late
tonight.

The main severe weather hazard will be damaging winds. Although
some hail cannot be discounted, its threat may be limited by weak
lapse rates and a deeply moist atmosphere. Unfortunately a
tornado threat cannot be discounted either as nicely veering winds
in the lower levels of the atmosphere will be maintained and has
already resulted in some Tornado Warnings in West Texas. Storms
today will be efficient rainfall producers which would result in a
flash flooding threat if any storms stall, train or are slow-
moving. With deep southerly flow through the atmosphere this
morning, the flood threat may be slightly higher in the morning
hours as the complex slowly moves across the region. However, we
do not plan to issue a Flood Watch due to uncertainties in the
speed and maintenance of the morning complex.

As the front sweep across the region this evening and tonight,
much welcomed cooler and drier air will filter into the region.

JLDunn

&&

.LONG TERM...
/Wednesday through Tuesday/

Much of the region will start Wednesday in the 50s, and possibly
even the upper 40s in a few spots in our northwestern counties.
This could be the coolest temperatures the region has seen since
last Spring. Very pleasant weather with below normal temperatures,
sunny skies and low humidity will prevail Wednesday and Thursday.
During this time we will remain under west-southwest flow aloft
as Hurricane Sergio heads east for Baja and Mexico and the next
upper level trough digs along the West Coast.

On Friday, Sergio will make landfall on Baja and Sonora, Mexico.
Increased cloud cover and light rain will spread across much of
North and Central Texas as mid level moisture surges ahead of
Sergio and weak energy starts translating east from the storm. The
rain will be falling from the mid levels of the atmosphere and
will likely spend a good portion of the day fighting drier air
below the cloud deck. The best rain chances will be mainly north
of I-20 and west of I-35.

The remnants of Sergio are forecast to maintain identity across
Mexico and enter West Texas Saturday morning. Both the GFS and
ECMWF have a defined surface low that moves northeast across our
northwest counties late Saturday. Our surface winds also finally
turn to the southeast, increase in speed and quickly draw some
Gulf moisture into the region. At this same time, the upper level
trough from the West Coast is continuing to inch closer to the
region and is assisting a strong cold front moving down the
Plains. Rain chances increase Saturday through Sunday, but the GFS
and ECMWF differ in how this rain unfolds. The GFS has more rain
with the low pressure system on Saturday and Saturday night, while
the ECMWF has more rain with the cold front on Sunday. The
details on the best timing and any possible threats with this next
system will be refined this week.

The weekend cold front will allow the coolest air of the season to
filter into the region. Highs in the 60s are expected for the
early part of next week with overnight lows in the 40s and 50s.

JLDunn

&&

.AVIATION... /Issued 1203 AM CDT Tue Oct 9 2018/
Periods of convection will be the primary concern over the next 24
hours as a deep upper trough approaches from the west. Diurnally
driven storms earlier in the day have dissipated, but persistent
lift from the approaching system will keep occasional showers
going through the overnight hours. Stronger ascent will be
located west of the area for the time being. This will start to
change overnight and Tuesday morning as the upper level system
moves east.

Thunderstorms over West Texas will spread east overnight,
initially weakening before reaching local TAF sites as they outrun
the better dynamics to the west. Models do indicate, however,
another line of convection finally reaching the DFW to ACT
corridor mid to late Tuesday morning before dissipating, which
will be advertised by a prevailing SHRA along with a VCTS group. A
lull in the activity is expected during the afternoon, followed
by additional storms in the evening as the trough axis moves
across the area and a cold front pushes in from the northwest. The
front will bring northwest winds to the area around 10/06Z with
storms pushing off to the east overnight Tuesday night.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81  57  75  56  72 /  90  70   0   0   0
Waco                83  59  78  57  76 /  90  60   0   0   0
Paris               79  60  74  54  71 /  60  90  10   0   0
Denton              80  54  73  54  71 /  90  70   0   0   0
McKinney            81  57  73  53  70 /  80  80   5   0   0
Dallas              81  59  76  56  72 /  80  70   0   0   0
Terrell             81  60  77  56  75 /  60  80   5   0   0
Corsicana           83  62  78  56  73 /  60  80   5   0   0
Temple              82  60  78  57  76 /  80  60   0   0   0
Mineral Wells       78  53  74  52  72 /  90  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

82/90
Hazardous weather outlook, Oct 9, 3:49 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
349 AM CDT Tue Oct 9 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
349 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Widespread thunderstorms are expected to affect the area today and
tonight as one or more thunderstorm complexes traverses the region.
Damaging winds will be the main threat with stronger thunderstorms,
but an isolated tornado or hail would also be possible if any
supercell thunderstorms are able to develop ahead of the storm
complex. Depending on the speed of the complexes of storms, heavy
rainfall may result in flash flooding or minor river flooding.
The storms will exit the region to the east tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

After a brief interlude of pleasant weather Wednesday and Thursday,
thunderstorm chances will return on Saturday and Sunday. A few storms
could linger in Central Texas on Monday. At this time, widespread
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
There is a high chance of spotter activation today and/or this
evening across parts of North and Central Texas.

JLDunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:09 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Oct 8, 7:19 PM CDTSpecial Weather StatementFWDHill, Johnson41 min
Oct 8, 8:18 PM CDTRiver Flood WarningFWDDallas47 hr
Oct 9, 5:51 AM CDTSpecial Weather StatementFWDPalo Pinto39 min
Oct 9, 6:08 AM CDTSpecial Weather StatementFWDCoryell37 min
Oct 9, 6:24 AM CDTSpecial Weather StatementFWDJack, Palo Pinto36 min
Oct 9, 7:59 AM CDTSpecial Weather StatementFWDDenton, Tarrant46 min
Oct 9, 8:16 AM CDTTornado WarningFWDBosque, McLennan29 min
Oct 9, 8:29 AM CDTRiver Flood WarningFWDDallas54 hr
Oct 9, 8:31 AM CDTRiver Flood WarningFWDYoung17 days
Oct 9, 8:58 AM CDTSpecial Weather StatementFWDDallas47 min
Oct 9, 9:09 AM CDTAreal Flood AdvisoryFWDDallas, Tarrant2 hr
Oct 9, 9:16 AM CDTTornado WarningFWDHill44 min
Oct 9, 9:30 AM CDTFlash Flood WarningFWDTarrant4 hr
Oct 9, 10:25 AM CDTAreal Flood AdvisoryFWDEllis, Hill, Johnson2 hr
Oct 9, 11:27 AM CDTRiver Flood WarningFWDTarrant13 hr
Oct 9, 11:48 AM CDTRiver Flood WarningFWDDallas18 hr
Oct 9, 12:36 PM CDTAreal Flood AdvisoryFWDHill, McLennan3 hr
Oct 9, 1:09 PM CDTAreal Flood AdvisoryFWDBell3 hr
Oct 9, 1:34 PM CDTFlash Flood WarningFWDBell3 hr
Oct 9, 2:27 PM CDTRiver Flood WarningFWDHunt26 hr
Oct 9, 2:28 PM CDTRiver Flood WarningFWDHunt, Rockwall38 hr
Oct 9, 2:35 PM CDTRiver Flood WarningFWDHenderson, Navarro40 days
Oct 9, 2:37 PM CDTRiver Flood WarningFWDNavarro53 hr

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.